Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Norman, OK

April 23, 2021Clay County, Texas; Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 8:44 PM CDT for Clay County, Texas; Jefferson County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 8:44 PM CDT (01:44 UTC)
Expired
Apr 23, 2021, 9:15 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:18 PM CDTHAIL 11 Ssw Ryan, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS54 KOUN 240144
SVROUN
OKC067-TXC077-240215-
/O.NEW.KOUN.SV.W.0114.210424T0144Z-210424T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
844 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in southern Oklahoma...
  Northeastern Clay County in northern Texas...

* Until 915 PM CDT.

* At 844 PM CDT, a severe thunderstorm was located 4 miles west of
  Sugden, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ryan, Terral, Sugden and Oscar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3394 9816 3416 9808 3413 9768 3394 9773
      3394 9776 3391 9776 3392 9778 3389 9779
      3390 9780 3388 9780 3388 9782 3387 9783
TIME...MOT...LOC 0144Z 283DEG 24KT 3407 9806 

HAIL...1.00IN
WIND...60MPH
 
$$

Ware

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:27 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 6:27 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Fri Apr 23 2021

...New AVIATION, UPPER AIR...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Fri Apr 23 2021

Mostly IFR/MVFR conditions are expected this evening through the
overnight hours. Showers and thunderstorms are expected to impact
all TAF sites this evening and into the overnight. The primary
threats with these thunderstorms are large hail and wind gusts up
to 80 mph. A cold front is expected to move through the area this
evening, with winds shifting back to the the ENE tomorrow at the
end of the period.

&&

.UPPER AIR...
Issued at 618 PM CDT Fri Apr 23 2021

An Upper Air flight is planned for 00Z on 04/24..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90  10   0   0
Hobart OK         49  72  47  85 /  90   0   0   0
Wichita Falls TX  53  73  49  86 /  70   0   0   0
Gage OK           43  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  78 / 100  10   0   0
Durant OK         55  73  49  80 /  90  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...13
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 23, 8:04 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT Fri Apr 23 2021

OKZ039-044-240130-
Cotton OK-Stephens OK-
804 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cotton and western
Stephens Counties Until 830 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located 7 miles north of
Corum, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Duncan, Marlow, Corum and Empire City.

LAT...LON 3448 9823 3451 9819 3451 9814 3454 9814
      3467 9794 3463 9784 3448 9774 3433 9812
TIME...MOT...LOC 0102Z 231DEG 32KT 3447 9808

JP
Local storm report, Apr 23, 8:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             7 SE ELECTRA            33.98N 98.81W
04/23/2021  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0805 PM     HAIL             1 SE BURKBURNETT        34.07N 98.56W
04/23/2021  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0801 PM     HAIL             1 SE BURKBURNETT        34.08N 98.54W
04/23/2021  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0757 PM     HAIL             1 SE BURKBURNETT        34.08N 98.56W
04/23/2021  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0751 PM     HAIL             2 E ELECTRA             34.02N 98.88W
04/23/2021  U1.00 INCH       WICHITA            TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Apr 23, 8:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HOLLIDAY                33.82N 98.69W
04/23/2021  E1.00 INCH       ARCHER             TX   TRAINED SPOTTER

&&
Local storm report, Apr 23, 8:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             CORUM                   34.36N 98.10W
04/23/2021  E1.25 INCH       STEPHENS           OK   FIRE DEPT/RESCUE

&&
Local storm report, Apr 23, 8:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 S HOLLIDAY            33.77N 98.69W
04/23/2021  E2.50 INCH       ARCHER             TX   TRAINED SPOTTER

&&
Local storm report, Apr 23, 8:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 ESE HARROLD           34.07N 99.01W
04/23/2021  U1.00 INCH       WILBARGER          TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger44 min
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningOUNHardeman39 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min
Apr 23, 7:44 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 7:52 PM CDTSevere Thunderstorm WarningOUNClay, Wichita37 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita46 min
Apr 23, 8:18 PM CDTSevere Thunderstorm WarningOUNClay, Wichita42 min
Apr 23, 8:33 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita42 min
Apr 23, 8:46 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Apr 23, 9:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningOUNClay48 min
Apr 23, 9:27 PM CDTSevere Thunderstorm WarningOUNArcher, Clay48 min
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 23, 7:15 PM CDTSpecial Weather StatementOUNGarfield30 min
Apr 23, 7:24 PM CDTSpecial Weather StatementOUNComanche36 min
Apr 23, 8:00 PM CDTSpecial Weather StatementOUNGrady30 min
Apr 23, 8:04 PM CDTSpecial Weather StatementOUNStephens26 min
Apr 23, 8:24 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens51 min
Apr 23, 8:36 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens39 min
Apr 23, 8:53 PM CDTSpecial Weather StatementOUNCleveland, McClain37 min
Apr 23, 8:59 PM CDTSpecial Weather StatementOUNGarvin31 min
Apr 23, 9:29 PM CDTSpecial Weather StatementOUNCleveland, Garvin, Pottawatomie31 min
Apr 23, 10:00 PM CDTSpecial Weather StatementOUNCarter, Murray, Pontotoc, Pottawatomie, Seminole30 min
Apr 23, 10:29 PM CDTSpecial Weather StatementOUNCoal, Hughes, Johnston, Love, Marshall, Pontotoc and 1 more31 min
Apr 23, 11:00 PM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Marshall, Seminole30 min
Apr 23, 11:08 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.